Michigan, 2008

Winter Storm in Michigan, January 10 to 11, 2008

January 10 to 11, 2008 · NWS GRR · 4 events in 4 counties and zones

A winter storm brought six to seven inches of snow to much of west central lower Michigan including Pentwater and Ludington. Lighter snow amounts were recorded further southeast of that area in Muskegon and Grand Rapids, where mixed precipitation resulted in ligher snow amounts.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A winter storm brought six to seven inches of snow to much of west central lower Michigan including Pentwater and Ludington. Lighter snow amounts were recorded further southeast of that area in Muskegon and Grand Rapids, where mixed precipitation resulted in ligher snow amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 10, 7:20 PM EST, 10 minutes earlier.

Area forecast discussion, Jan 10, 7:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EST THU JAN 10 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(430 PM EST THU JAN 10 2008)
AN AREA OF LOW PRESSURE OVER CENTRAL ILLINOIS THURSDAY AFTERNOON
WILL MOVE ACROSS CENTRAL LOWER MICHIGAN OVERNIGHT. PRECIPITATION
WILL QUICKLY SPREAD ACROSS THE AREA THIS EVENING. NORTH AND WEST OF
A MUSKEGON TO MOUNT PLEASANT LINE...MAINLY SNOW WILL FALL WITH JUST
RAIN TO THE SOUTH AND EAST.

A WEAK RIDGE OF HIGH PRESSURE WILL BRING SEASONABLE TEMPERATURES AND
MAINLY CLOUDY SKIES TO THE REGION LATE FRIDAY INTO SATURDAY BEFORE
ANOTHER WEAK AREA OF LOW PRESSURE MOVES IN WITH LIGHT SNOW ON
SUNDAY.
&&

.SHORT TERM...(430 PM EST THU JAN 10 2008)
TONIGHT THROUGH SATURDAY AFTERNOON...
PER COORDINATION WITH DTX AND APX
HAVE ISSUED WINTER WEATHER ADVISORIES FOR NORTHERN TWO TIERS WITH
EXCEPTION OF ISABELLA COUNTY.

FAIRLY VIGOROUS SHORTWAVE WILL MOVE QUICKLY THROUGH THE STATE
OVERNIGHT WITH A BURST OF DEEP LIFT LASTING ROUGHLY 3 HOURS MOST
LOCATIONS. ALL NWP GUIDANCE SHOW DRY SLOT MOVING OVER ALL BUT FAR
NORTH AND WEST COUNTIES BY LATE EVENING.  THERE IS SOME DECENT
INSTABILITY RIGHT ON THE LEADING EDGE OF THE DRY SLOT SO A RUMBLE OF
THUNDER...ESPECIALLY SOUTHEAST IS NOT OUT OF THE QUESTION.

PRECIPITATION WILL LIKELY START AS RAIN MOST AREAS BUT AS PRECIP
RATES INCREASES...EXPECT MID LEVEL LIFT AND LOW LEVEL DIABATIC
COOLING WILL RESULT IN ACCUMULATING SNOW NORTH AND WEST OF ROUGHLY A
MUSKEGON TO MOUNT PLEASANT LINE.

CURRENT GRIDS ARE A PRETTY EVEN BLEND OF 12Z WITH SOME TIME LAG
WEIGHT OF THE 06Z GFS/NAM/SREF/WFO WRF GUIDANCE.  ALL MODELS WERE
FAIRLY SIMILAR GIVEN TYPICAL CHARACTER...NAM WARMER AND FURTHER
NORTH AND WEST OF OTHERS.  LATEST LOW POSITION IS CLOSE TO NAM BUT
WITH TRIPLE POINT EXTENSION EWD LIKE IN GFS/WFO WRF GUIDANCE.

POST STORM EXPECT SOME AREAS OF DRIZZLE WITH LOW LEVEL MOISTURE SLOW
TO MOVE OUT. TEMPS TOO WARM (-8C TO -10C AT TOP OF MIXED LAYER) TO
ACTIVATE MUCH IN THE WAY OF LAKE EFFECT MICROPHYSICS...SO STAYED ON
DRY SIDE FOR POPS.
&&

.LONG TERM...(348 PM EST THU JAN 10 2008)
A WEAK SURFACE LOW AND TROUGH IS STILL EXPECTED TO SLOWLY ROLL
THROUGH THE REGION LATE SATURDAY NIGHT INTO MONDAY.  THIS SYSTEM
SHOULD PRODUCE LIGHT SNOW ACROSS THE CWA...MOST LIKELY ACROSS THE
SOUTH WHERE SOMEWHAT DEEPER MOISTURE WILL RESIDE.  BEHIND THIS
SYSTEM COLDER AIR WILL BE PULLED INTO THE AREA AND SOME SCATTERED
LAKE EFFECT SNOW CAN BE EXPECTED INTO TUESDAY EVENING.

THERE SHOULD BE A BRIEF WARM UP ON WEDNESDAY AS WE WARM ADVECT OUT
AHEAD OF THE NEXT SYSTEM COMING IN.  THIS WILL BE A NORTHERN STREAM
SYSTEM THAT THE MODELS HAVE DECENT AGREEMENT IN SHOWING DRAGGING A
COLD FRONT THROUGH IN THE WEDNESDAY/WEDNESDAY NIGHT PERIOD.  A PIECE
OF ARCTIC AIR...ORIGINATING FROM ALASKA...WILL DIVE OVER THE AREA
BEHIND THIS COLD FRONT FOR THURSDAY.  THIS WILL LEAD TO THE
CHILLIEST AIR WE HAVE SEEN IN SOME TIME AND PRODUCE MORE LAKE EFFECT
SNOW SHOWERS.
&&

.AVIATION...(720 PM EST THU JAN 10 2008)
A MIXTURE OF RAIN...SLEET...AND SNOW HAS BEEN OCCURRING THIS EVENING
AT TAF SITES SINCE DEW POINTS WERE 20-25F WHEN PCPN ARRIVED FROM THE
SOUTH. HOWEVER DEW POINTS ARE RISING NOW AND WOULD EXPECT ANY MIXED
PCPN AT TAF SITES TO BE ALL RAIN BY 01-02Z.

EXCEPTION TO THIS... AND MAIN AIRPORT OF CONCERN... IS KMKG WHICH
WILL BE RIGHT ON THE RAIN/SNOW LINE AND IN THE DEFORMATION ZONE THIS
EVENING. ITS QUITE POSSIBLE A PERIOD OF HEAVY SNOW COULD OCCUR
THERE 02Z-06Z.

MID LEVEL DRY SLOT APPROACHING FROM THE SW WILL SWEEP ACROSS SOUTH
CENTRAL AND SE LWR MI AFTER 06Z... ENDING ANY SIGNIFICANT PCPN SOUTH
AND EAST OF KGRR. IFR CEILINGS ARE ANTICIPATED THOUGH.

ALL PCPN SHOULD END FRIDAY MORNING...HOWEVER CEILINGS WILL BE SLOW
TO IMPROVE THROUGH THE DAY AS THERE WILL BE ABUNDANT MOISTURE
LINGERING IN THE LOW LEVELS.

&&

.MARINE...(430 PM EST THU JAN 10 2008)
SMALL CRAFT ADVISORY FOR NORTHWEST WINDS AND SEAS FRIDAY AS LOW EAST
OF THE AREA. TEMPS WILL STAY WARM ENOUGH SO THAT FREEZING SPRAY WILL
NOT BE AN ISSUE. OTHERWISE EXPECT EAST WINDS GUSTING OFFSHORE TO 30
KTS THIS EVENING AHEAD OF LOW PRESSURE. HOWEVER SEAS STAY BELOW 2 FT
WITH OFFSHORE FLOW. WINDS WILL DIMINISH BY LATE EVENING AS LOW MOVES
ACROSS THE SOUTH CENTRAL PART OF LAKE MICHIGAN BEFORE INCREASING OUT
OF NORTH AND THEN NORTHWEST ON FRIDAY.
&&

.HYDROLOGY...(430 AM EST THU JAN 10 2008)
THE ONLY FORECAST POINT WITH FLOODING IS EAST LANSING.  THE
ADDITIONAL PRECIPITATION OF AROUND A THIRD OF AN INCH TONIGHT MAY
PROLONG THE FLOODING BUT IS NOT PREDICTED TO RESULT IN ADDITIONAL
SIGNIFICANT RISES.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH NORTH OF A LINE FROM MUSKEGON TO ITHACA FOR
TONIGHT.
LM...NONE.
&&

SYNOPSIS:   DKC
SHORT TERM: DKC/TJT
LONG TERM:  JK
AVIATION:   MEADE
MARINE:     DKC/JK
HYDROLOGY:  MJS
Hazardous weather outlook, Jan 10, 5:11 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EST THU JAN 10 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
511 AM EST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH REMAINS IN EFFECT FOR TONIGHT NORTH OF A
LINE FROM MUSKEGON TO GREENVILLE. RAIN WILL DEVELOP EARLY THIS
EVENING THEN CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST OVERNIGHT.
AREAS IN THE WINTER STORM WATCH COULD SEE AROUND 6 INCHES OF HEAVY
WET SNOW BY MORNING. AREAS NORTH AND WEST OF GRAND RAPIDS HAVE
THE BEST CHANCE OF SEEING THE HEAVIEST SNOWFALL AMOUNTS FROM THIS
STORM.

AREA RIVERS REMAIN HIGH WITH THE SIGNIFICANT AMOUNT OF RUNOFF THAT
HAS OCCURRED OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL RAINFALL WILL ONLY ADD MORE WATER THE HEAVY RAINFALL THAT
OCCURRED A FEW DAYS AGO. THE RESULT WILL BE CONTINUED RUNOFF FROM
THE PRIOR RAINFALL IN ADDITION TO THE RAIN THAT FALLS TONIGHT.
RIVER LEVELS WILL LIKELY CONTINUE HIGH THROUGH THIS COMING
WEEKEND. AREA RIVERS FOR THE MOST PART HAVE CRESTS AS LATE AS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS
WILL BE APPRECIATED.

LMZ844>849-111015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
511 AM EST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL CHANGE TO ALL SNOW OVERNIGHT. VISIBILITIES MAY
BE GREATLY RESTRICTED IN SNOW OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS BEHIND THE STORM WILL BUILD WAVE HEIGHTS TO
4 TO 7 FEET FRIDAY BEFORE SUBSIDING FRIDAY NIGHT. WAVES OF 4 FEET
OR GREATER ARE HAZARDOUS TO SMALL WATER CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED NEEDED.

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Oceana

When
January 10, 7:30 PM EST to January 11, 12:00 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Winter Storm, Muskegon

When
January 10, 7:30 PM EST to 11:30 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
January 10, 8:00 PM EST to January 11, 12:30 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 10, 8:00 PM EST to January 11, 12:30 AM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73541, 73542, 73539, 73540.